Nevada, 2010High Wind in Nevada, March 25 to 26, 2010
March 25 to 26, 2010 · NWS VEF · 2 events in 2 counties and zones
A low pressure system and associated cold front brought locally high west winds ahead of it, and locally high north winds behind it.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and associated cold front brought locally high west winds ahead of it, and locally high north winds behind it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 25, 2:38 AM PST, 22 minutes earlier.
Area forecast discussion, Mar 25, 2:38 AM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 AM PDT THU MAR 25 2010
.SYNOPSIS...ONE STORM WILL MOVE ACROSS NORTHERN NEVADA TODAY
FOLLOWED BY ANOTHER TONIGHT WHICH WILL CROSS OVER SOUTHERN NEVADA.
THE MAIN IMPACT FROM THESE STORMS WILL BE GUSTY WEST TO SOUTHWEST
WINDS TODAY AND THEN GUSTY NORTH WINDS ON FRIDAY. HOWEVER...SOUTH
CENTRAL NEVADA AND NORTHERN MOHAVE COUNTIES WILL ALSO SEE A CHANCE
OF SHOWERS LATE TONIGHT THROUGH FRIDAY. QUIET WEATHER WILL RETURN
OVER THE THE WEEKEND WITH TEMPERATURES RISING BACK ABOVE NORMAL
SUNDAY THROUGH TUESDAY. A STRONG SPRING STORM WILL LEAD TO
WINDY...COOLER AND UNSETTLED CONDITION DURING THE SECOND HALF OF
NEXT WEEK.
&&
.SHORT TERM...TROUGH AXIS IS CURRENTLY MOVING EAST ACROSS THE
SOUTHERN SIERRA. SINCE 2 AM...A FEW STATIONS BELOW/NEAR CANYON OPENS
SUCH AS OAK CREEK CANYON RAWS HAVE RECORDED HIGHER GUSTS AS THE
RESULT OF DOWNSLOPE WINDS. BEST WINDOW OF OPPORTUNITY FOR THE STRONG
WINDS WILL CONTINUE THROUGH MID MORNING THEN SUPPORT DISSIPATES. THE
BELT OF STRONGER WINDS SAGS SOUTH ACROSS SAN BERNARDINO COUNTY LATER
TODAY. ONLY CHANGE TO CURRENT WIND ADVISORY HIGHLIGHT WAS TO REMOVE
DEATH VALLEY NATL PARK. ELSEWHERE...IT WILL BE BREEZY TO WINDY AS
TROUGH CONTINUES EAST ACROSS NORTHERN NEVADA. A SECONDARY TROUGH
WILL THEN DIG FURTHER SOUTH AND MOVE QUICKLY ACROSS SOUTHERN NEVADA
TONIGHT AND FRIDAY. DID GO AHEAD AND INCREASE POPS SOME FOR SOUTHERN
NEVADA AND NORTHWEST ARIZONA. BEST AREA FOR ANY MEASURABLE
PRECIPITATION WILL BE IN LINCOLN AND NORTHERN MOHAVE COUNTIES. MORE
WIND EXPECTED FRIDAY WITH NORTHERLY WINDS INCREASING FOLLOWING
FRONTAL PASSAGE. ADDITIONAL WIND ADVISORIES MAY BE REQUIRED
TOMORROW. THE NORTH WIND WILL CONTINUE TO LINGER THROUGH SATURDAY AS
UPPER RIDGE STARTS TO BUILD IN FROM THE WEST. TODAY WILL BE THE
WARMEST OF THE NEXT THREE DAYS WITH TEMPERATURES SLIGHTLY BELOW
NORMAL FRIDAY AND SATURDAY. THE SECOND HALF OF THE WEEKEND LOOKS
PLEASANT WITH LIGHTER WINDS AND WARMER TEMPERATURES.
.LONG TERM...A RIDGE OF HIGH PRESSURE SHIFTS EAST ACROSS THE AREA
SUNDAY FOR A QUIET DAY WEATHER WISE. THE RIDGE IS THEN FLATTENED AS
ENERGY APPROACHES THE PACIFIC NW SUNDAY NIGHT BUT WILL HAVE LITTLE
IMPACT ON AREA WEATHER OTHER THAN ALLOWING TEMPERATURES TO CLIMB
ABOUT 5-10 DEGREES ABOVE NORMAL MONDAY AND TUESDAY AS MILD AIR IS
IMPORTED INTO THE REGION. THEN THINGS CHANGE WEDNESDAY...MAYBE.
A LONGWAVE TROUGH OVER THE EASTERN PACIFIC IS FORECAST TO SHIFT INTO
THE WESTERN STATES WEDNESDAY ACCORDING TO THE 00Z GFS BUT IS DELAYED
ABOUT 12HRS BY BOTH THE ECMWF AND GEM. MODEL TIMING OF THE EVENT
HAS BEEN AN ISSUE OVER THE PAST SEVERAL RUNS AND CONTINUES TO BE A
PROBLEM. AS MENTIONED EARLIER...THE 00Z ECMWF/GEM ARE MUCH SLOWER
WITH THE SYSTEM THAN THE GFS AND WOULD DELAY THE ONSET OF COOLING
AND PRECIP. IN FACT IF THE EC AND GEM ARE CORRECT...WEDNESDAY COULD
TURN OUT TO BE A VERY WARM DAY UNDER STRONG SOUTHWEST FLOW. TO MAKE
THIS POINT...RAW GFS AND ECMWF DATA WERE LOADED INTO THE GRIDS AND
GAVE A HIGH OF 60 PER THE GFS AND 79 PER THE ECMWF FOR LAS VEGAS ON
WEDNESDAY. THUS THE QUESTION...WILL IT BE A DAY FOR A COAT OR A
SWIMMING SUIT. STAY TUNED. WHEN THE TROUGH DOES FINALLY ARRIVE
HOWEVER...FORECAST CHARTS SUPPORT GUSTY SURFACE WINDS AND A DECENT
CHANCE OF PRECIPITATION WITH MUCH COOLER TEMPERATURES OVER A 24 TO
36HR PERIOD. THIS...THE MODELS AGREE ON AS EVIDENCED BY THE ECMWF
GIVING A HIGH TEMPERATURE ON THURSDAY THAT IS 21 DEGREES COOLER FOR
THE LAS VEGAS THAN WEDNESDAY. IN ADDITION...THERE IS SOME POTENTIAL
FOR DOWNSLOPE WINDS OVER THE EASTERN SIERRA SLOPES AS EARLY AS
TUESDAY BUT THE ORIENTATION OF THE UPPER FLOW DOES NOT LOOK AS
CONDUCIVE THIS MORNING AS IT DID YESTERDAY MORNING...ESPECIALLY FOR
A LONG DURATION EVENT. BOTTOM LINE...EXPECT MUCH COOLER AIR TO
EVENTUALLY MOVE OVER THE AREA AND LOWER TEMPERATURES FAIRLY
DRAMATICALLY.
&&
.AVIATION...FOR MCCARRAN...LIGHT SOUTHWEST WINDS UNDER 8KTS TO
CONTINUE THIS MORNING UNDER VARYING AMOUNTS OF HIGH CLOUDS.
SOUTHWEST WINDS BEGIN TO INCREASE LATER THIS MORNING BECOMING
10-15KTS WITH GUSTS UP TO 25KTS POSSIBLE BY THE LATE AFTERNOON. A
COLD FRONT IS EXPECTED TO CROSS THE VALLEY TONIGHT OR EARLY FRIDAY
RESULTING IN STRONG NORTHERLY WINDS AROUND 20KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING STORM WILL CREATE A POTENTIAL FOR LOCAL
DOWNSLOPE WINDS AND ROTOR ACTIVITY IN THE LEE OF THE SIERRA AND
WHITE MOUNTAINS OVER THE NEXT SEVERAL HOURS. ELSEWHERE...LIGHT WINDS
ARE EXPECTED TO INCREASE THIS MORNING AND BECOME SOUTH TO SOUTHWEST
10-20KTS WITH GUSTS TO 30KTS. VARIABLE HIGH CLOUD COVER IS EXPECTED
TODAY BUT MAINLY AOA 20K FEET. A FEW CLOUDS COULD GET AS LOW AS
14K-16K FEET OVER THE SIERRA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY UNTIL 10 AM PDT THIS MORNING FOR CAZ519>521.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM PDT FRIDAY FOR
CAZ523.
&&
PIERCE/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 24, 3:45 AM PST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 AM PDT WED MAR 24 2010
AZZ001>003-036-CAZ519>527-NVZ014>022-250700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
445 AM PDT WED MAR 24 2010 /445 AM MST WED MAR 24 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WIND ADVISORY MAY BE REQUIRED FOR PARTS OF THE AREA THURSDAY AND
FRIDAY. GUSTY WEST TO SOUTHWEST WINDS WILL DEVELOP AHEAD OF A COLD
FRONT MAINLY ACROSS SAN BERNARDINO AND MOHAVE COUNTIES. THE WINDS
WILL SHIFT AND REMAIN GUSTY FROM THE NORTHWEST FRIDAY FOLLOWING
THE PASSAGE OF A COLD FRONT. NO HAZARDOUS WEATHER IS EXPECTED
SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- March 25, 3:00 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred in Dyer.
High Wind, Lincoln County Except the Sheep Range
- When
- March 26, 2:41 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
This gust occurred 12 miles SW of Elgin.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arkansas, March 25, 20101 death · 1 event
- Tornadoes in Alabama, March 25, 2010$205,000 · EF1 · 2 events
- Hail and Damaging Winds in Louisiana, March 25, 2010$223,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, March 25, 2010$250,000 · 70 kt wind · 5 events
- Tornado and Hail in Alabama, March 25, 2010$50,000 · EF1 · 6 events
- Strong Wind in Illinois, March 25, 2010$75,000 · 2 events
- Heavy Rain and Strong Wind in Illinois, March 25, 2010$50,000 · 3 events
- Flash Flooding and Flooding in Missouri, March 25, 201028 events
- Winter Weather in Ohio, March 25 to 26, 201017 events
- Damaging Winds in Louisiana, March 25, 2010$10,000 · 56 kt wind · 7 events
- Flash Flooding in Oklahoma, March 25, 20106 events
- Hail in Tennessee, March 25, 20101 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214966, 214967.